Mathematical Research Letters

Volume 17 (2010)

Number 5

Virtually geometric words and Whitehead’s algorithm

Pages: 917 – 925

DOI: http://dx.doi.org/10.4310/MRL.2010.v17.n5.a9

Author

Jason Fox Manning (Department of Mathematics, University at Buffalo, SUNY, Buffalo, NY 14260)

Abstract

Motivated by a question of Gordon and Wilton, we consider the question of which collections of words are “virtually geometric”. In particular, we prove that some words (e.g. $bbaaccabc$) are not virtually geometric.

Full Text (PDF format)